Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 5, 2021Gallatin County, Jefferson County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 5, 2021, 4:07 PM MDT for Gallatin County, Jefferson County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 4:07 PM MDT (22:07 UTC)
Expired
Aug 5, 2021, 4:45 PM MDT
In force
38 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
40

Counties Gallatin County, MT, Jefferson County, MT

The radar

The Great Falls radar (KTFX), 197 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS85 KTFX 052207
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
407 PM MDT Thu Aug 5 2021
 
MTZ015-052-053-055-052245-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
407 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of south central
Broadwater, northern Madison, southern Jefferson and northern
Gallatin Counties through 445 PM MDT...

At 407 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Butte to 18 miles north of
Crescent Lake. Movement was north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Bozeman, Belgrade, Three Forks, Manhattan, Whitehall, Pony, Silver
Star, Harrison, Norris, Bozeman Hot Springs, Gallatin Gateway,
Waterloo, Missouri Headwaters State Park, Cardwell, Logan, Lewis And
Clark Caverns State Park, Four Corners, Amsterdam, Elk Park and
Church Hill.

This includes the following highways...
 Interstate 15 between mile markers 134 and 149.
 Interstate 90 between mile markers 235 and 321.
 Highway 12 between mile markers 104 and 109.
 Highway 191 between mile markers 53 and 87.
 Highway 287 between mile markers 58 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4570 11253 4576 11250 4575 11219 4585 11243
      4591 11241 4603 11244 4605 11248 4627 11243
      4570 11079 4561 11080 4559 11086 4553 11086
      4552 11092 4536 11092 4535 11104 4526 11104
TIME...MOT...LOC 2207Z 202DEG 29KT 4586 11244 4534 11098 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:57 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 5, 2:57 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
257 PM MDT Thu Aug 5 2021

.SYNOPSIS...
A weather disturbance will move across southern Montana tonight,
resulting in scattered showers and thunderstorms over Central and
Southwest MT. Afternoon temperatures will be a bit cooler than then
they have been starting on Friday, with the cooling trend continuing
through the weekend. There is a good chance for rain over North
Central MT on Sunday, but warm and dry conditions return by the
middle of next week.

&&

.DISCUSSION...
Tonight through Saturday...Several upper level disturbances will
move across Southwest MT tonight through Friday. As a result,
expect periods of showers and thunderstorms in this region. The
main impact will be brief heavy rainfall and lightning. Afternoon
temperatures will slowly cool down a bit from Friday into
Saturday.

Sunday and Monday...The GFS and EC show an upper level trof moving
through the region, but differ in the timing and how widespread
the heavier the precipitation will be. Overall, there is the
potential for rainfall of greater than 0.25 inches over a good
portion of North Central MT, with the isolated amounts around 1
inch possible. Depending on how early in the day the precipitation
develops, temperatures could be much cooler than currently
forecast on Sunday over North Central MT. Overall, the
precipitation should exit the region by Monday.

Tuesday through Thursday...Expect another period of very warm
temperatures to develop over the region. There is the potential
that afternoon temperatures could be well into the 90s once again
by next Wed or Thur, depending on how fast the warmer air moves
back in. Additionally, overall mostly dry conditions are
expected during this period. Brusda

&&

.AVIATION...
1150 AM MDT Thu Aug 5 2021 (05/18Z TAF period)

Main concern is areas of smoke and thunderstorms today. A new band
of smoke will move through the region this afternoon/evening,
reducing visibility. Thunderstorms will develop over Southwest MT
this afternoon, and gradually spread northward into Central MT and
diminish early this evening. Mountains/passes will generally be
obscured by smoke through the period. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...
The Red Flag Warning will continue into the evening, however the
probability of a dry thunderstorm is getting less, as most storms
are producing some rainfall.

The next main concern is the winds on Sunday ahead of a strong
cold front. Temperatures will be cooler and humidity higher, so
no highlights planned for in our area. Additionally, the
probability of rainfall exceeding 0.25 inches is greater than 50
percent over along the Highway 2 corridor from Cut Bank to Harlem.
Brusda

&&

.HYDROLOGY...
There is a small probability, generally less than 10 percent, of
a slow moving thunderstorm producing heavy rainfall that could
cause some flooding issues over Southwest MT tonight and again on
Friday. At this time the main concern area would be urban
locations. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  88  58  86 /  20  30   0   0
CTB  59  86  56  80 /  10  20   0   0
HLN  60  86  58  89 /  80  60  10   0
BZN  55  80  51  86 /  60  80  30   0
WYS  48  68  40  73 /  70  90  50  10
DLN  52  72  48  81 /  70  90  20   0
HVR  63  90  60  87 /  20  30  20   0
LWT  58  83  56  84 /  30  50  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Central and Eastern
Lewis and Clark National Forest Areas...Helena and Townsend
Ranger Districts of the Helena National Forest...Lincoln Ranger
District of the Helena National Forest.

Red Flag Warning until midnight MDT tonight Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 5, 1:39 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
139 PM MDT Thu Aug 5 2021

MTZ008-052015-
Beaverhead MT-
139 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of central Beaverhead
County through 215 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Leadore, or 37 miles southwest of Dillon, moving
northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clark Canyon and Grant.

This includes Interstate 15 between mile markers 33  and 44 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Clark Canyon Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4477 11313 4481 11320 4482 11324 4481 11329
      4483 11333 4515 11305 4487 11268 4472 11311
TIME...MOT...LOC 1939Z 227DEG 19KT 4483 11317

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 5, 2:31 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
231 PM MDT Thu Aug 5 2021

MTZ008-015-055-052130-
Madison MT-Beaverhead MT-Gallatin MT-
231 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of southern Madison,
central Beaverhead and central Gallatin Counties through 330 PM
MDT...

At 231 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Ennis to 20 miles northwest
of Lima. Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cameron and Big Sky.

This includes the following highways...
 Interstate 15 between mile markers 26  and 37 .
 Highway 287 between mile markers 10 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4537 11128 4482 11151 4473 11291 4515 11270
TIME...MOT...LOC 2031Z 226DEG 12KT 4509 11161 4482 11293

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CMC
Special weather statement, Aug 5, 2:54 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
254 PM MDT Thu Aug 5 2021

MTZ008-015-055-052200-
Madison MT-Beaverhead MT-Gallatin MT-
254 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of southeastern Madison,
central Beaverhead and central Gallatin Counties through 400 PM
MDT...

At 253 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles south of Alder to 6 miles north of
Sportsman Lake. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cameron and Big Sky.

This includes the following highways...
 Highway 191 between mile markers 31 and 51.
 Highway 287 between mile markers 19 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4493 11248 4512 11229 4528 11192 4531 11104
      4508 11104 4507 11106 4511 11110 4505 11115
      4501 11110 4495 11110
TIME...MOT...LOC 2053Z 239DEG 38KT 4505 11220 4510 11088

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 5, 3:45 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
345 PM MDT Thu Aug 5 2021

MTZ008-052200-
Beaverhead MT-
345 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of northern Beaverhead
County through 400 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Wisdom, or 32 miles southwest of Anaconda, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Beaverhead
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4588 11358 4588 11353 4592 11353 4594 11351
      4586 11344 4577 11340 4580 11332 4573 11342
      4576 11364
TIME...MOT...LOC 2145Z 217DEG 24KT 4582 11346

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CMC
Special weather statement, Aug 5, 3:46 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
346 PM MDT Thu Aug 5 2021

MTZ008-052200-
Beaverhead MT-
346 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of northern Beaverhead
County through 400 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Divide, or 24 miles south of Anaconda, moving north at
20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wise River and Dewey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4581 11300 4580 11293 4578 11291 4579 11288
      4577 11281 4571 11290 4574 11309 4587 11309
TIME...MOT...LOC 2146Z 195DEG 15KT 4577 11299

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CMC
Special weather statement, Aug 5, 4:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
407 PM MDT Thu Aug 5 2021

MTZ015-052-053-055-052245-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
407 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of south central
Broadwater, northern Madison, southern Jefferson and northern
Gallatin Counties through 445 PM MDT...

At 407 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Butte to 18 miles north of
Crescent Lake. Movement was north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bozeman, Belgrade, Three Forks, Manhattan, Whitehall, Pony, Silver
Star, Harrison, Norris, Bozeman Hot Springs, Gallatin Gateway,
Waterloo, Missouri Headwaters State Park, Cardwell, Logan, Lewis And
Clark Caverns State Park, Four Corners, Amsterdam, Elk Park and
Church Hill.

This includes the following highways...
 Interstate 15 between mile markers 134 and 149.
 Interstate 90 between mile markers 235 and 321.
 Highway 12 between mile markers 104 and 109.
 Highway 191 between mile markers 53 and 87.
 Highway 287 between mile markers 58 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4570 11253 4576 11250 4575 11219 4585 11243
      4591 11241 4603 11244 4605 11248 4627 11243
      4570 11079 4561 11080 4559 11086 4553 11086
      4552 11092 4536 11092 4535 11104 4526 11104
TIME...MOT...LOC 2207Z 202DEG 29KT 4586 11244 4534 11098

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CMC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:12 PM MDTSpecial Weather StatementTFXToole48 min
Aug 4, 6:12 PM MDTSpecial Weather StatementTFXMeagher33 min
Aug 4, 6:23 PM MDTSpecial Weather StatementTFXCascade52 min
Aug 4, 6:30 PM MDTSpecial Weather StatementTFXCascade30 min
Aug 4, 6:31 PM MDTSpecial Weather StatementTFXToole44 min
Aug 4, 6:36 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole24 min
Aug 4, 6:42 PM MDTAreal Flood AdvisoryTFXCascade2 hr
Aug 4, 6:55 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 4, 6:55 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole35 min
Aug 4, 7:01 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 4, 7:02 PM MDTSpecial Weather StatementTFXTeton28 min
Aug 4, 7:16 PM MDTSpecial Weather StatementTFXLiberty44 min
Aug 4, 7:28 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Aug 4, 7:35 PM MDTSpecial Weather StatementTFXCascade25 min
Aug 4, 7:40 PM MDTSpecial Weather StatementTFXChouteau50 min
Aug 4, 7:44 PM MDTSpecial Weather StatementTFXTeton31 min
Aug 4, 7:48 PM MDTSpecial Weather StatementTFXGlacier42 min
Aug 4, 7:53 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Aug 4, 7:55 PM MDTSpecial Weather StatementTFXPondera50 min
Aug 4, 7:56 PM MDTSpecial Weather StatementTFXCascade34 min
Aug 4, 8:03 PM MDTSpecial Weather StatementTFXCascade27 min
Aug 4, 8:06 PM MDTSpecial Weather StatementTFXChouteau39 min
Aug 4, 8:07 PM MDTSpecial Weather StatementTFXTeton23 min
Aug 4, 8:09 PM MDTSpecial Weather StatementTFXGlacier51 min
Aug 4, 8:15 PM MDTSpecial Weather StatementTFXTeton30 min
Aug 4, 8:23 PM MDTSpecial Weather StatementTFXGlacier37 min
Aug 4, 8:30 PM MDTSpecial Weather StatementTFXLiberty45 min
Aug 4, 8:36 PM MDTSpecial Weather StatementTFXChouteau24 min
Aug 4, 8:37 PM MDTSpecial Weather StatementTFXJudith Basin23 min
Aug 4, 8:39 PM MDTSpecial Weather StatementTFXTeton36 min
Aug 4, 8:47 PM MDTSpecial Weather StatementTFXToole43 min
Aug 4, 8:49 PM MDTSpecial Weather StatementTFXCascade26 min
Aug 4, 8:49 PM MDTSpecial Weather StatementTFXLiberty41 min
Aug 4, 8:52 PM MDTSpecial Weather StatementTFXFergus38 min
Aug 4, 8:53 PM MDTSpecial Weather StatementTFXGlacier37 min
Aug 4, 8:57 PM MDTSpecial Weather StatementTFXChouteau33 min
Aug 4, 9:40 PM MDTSpecial Weather StatementTFXToole65 min
Aug 5, 12:54 PM MDTSpecial Weather StatementTFXBeaverhead51 min
Aug 5, 1:22 PM MDTSpecial Weather StatementTFXBeaverhead38 min
Aug 5, 1:39 PM MDTSpecial Weather StatementTFXBeaverhead36 min
Aug 5, 2:31 PM MDTSpecial Weather StatementTFXMadison59 min
Aug 5, 2:54 PM MDTSpecial Weather StatementTFXMadison66 min
Aug 5, 3:45 PM MDTSpecial Weather StatementTFXDeer Lodge15 min
Aug 5, 3:46 PM MDTSpecial Weather StatementTFXSilver Bow14 min
Aug 5, 4:09 PM MDTSpecial Weather StatementTFXJefferson51 min
Aug 5, 4:23 PM MDTSpecial Weather StatementTFXGallatin, Jefferson52 min
Aug 5, 4:54 PM MDTSpecial Weather StatementTFXBroadwater36 min
Aug 5, 5:07 PM MDTSevere Thunderstorm WarningTFXLewis and Clark38 min
Aug 5, 5:13 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson32 min
Aug 5, 5:35 PM MDTSpecial Weather StatementTFXBroadwater25 min
Aug 5, 5:37 PM MDTSpecial Weather StatementTFXBroadwater23 min
Aug 5, 5:41 PM MDTSpecial Weather StatementTFXLewis and Clark64 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.